Jump to content

Suzie30: Tapering off Amitriptyline, need advice


suzie30

Recommended Posts

Hi all!

 

I originally started on Amitriptyline in June 2018 for IBS management. It was wildly effective for me once I found the right dose (20mg) and as an added bonus, it really helped me with my frequent, unrelated headaches. I have been trying to get off of this med since 2019 with many issues. Due to my life circumstances, I am only comfortable making big medication changes in July and August.

 

Here is a timeline of my experiences:

  • June 2018: started 10mg
  • September 2018: up to 20mg
  • June 2019: tried to decrease to 10 mg, original IBS symptoms came back within days so went back to 20mg
  • June-August 2020: tried to taper down from 20mg to 0mg based on advice from my doctor (after reading many posts on this website, I now realize this is way to fast of a taper, but my doctor told me and still maintains that I should experience NO withdrawal symptoms from such a low dose of this med. He is definitely wrong about that). 
  • August 2020: terrible withdrawal symptoms from taper for a week, started back on 5mg and felt back to normal within a couple of days
  • August 2020-June 2021: 5mg a day
  • July 6 2021: tried to stop Amitriptyline completely (again based on advice from Dr and did not know that such a small dose would have any withdrawal symptoms)
  • July 7 2021: dissociation and other withdrawal symptoms, went back up to 2.5mg
  • July 7-26 2021: been taking 2.5mg; increasingly worse withdrawal symptoms over time (really bad headaches, generally feeling unwell, spurts of anxiety symptoms, disturbed sleep cycle)
    • Something I have noticed is that my withdrawal symptoms are worst between 11am-9pm. I typically take the Ami between 9:30-11pm so I feel like the time that my withdrawal symptoms appear is related to the time I take it.

 

I am thinking I need to reinstate some of my previous dose and per this thread it seems like I should only reinstate a small amount (i.e. not back to 5mg) . I am not sure how much to reinstate and how to do so as my pills are 10mg each, so I am already cutting them into 4 to make 2.5mg doses and I cannot cut them any smaller. 

 

Any advice you can offer would be amazing! My doctor and family are skeptical about the symptoms I am experiencing being withdrawal from this drug and are claiming it's "just anxiety", but I am 100% sure it's withdrawal and relate so much to many of the posts on this site. 

 

 

Link to comment
  • Administrator

Welcome, @suzie30

 

If you have found amitriptyline to be wildly effective for multiple health issues, why do you want to come off it?

 

It is possible that 2.5mg is not quite enough of a reinstatement, you may metabolize it faster than average. You might want to take 3mg and see if that helps. This topic explains how to titrate Tips for tapering off amitriptyline Please let us know how you're doing.

 

To help us out, follow these instructions Please put your drug and withdrawal history in your signature You may need to use a computer to do this.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Hi suzie30,

I’ve been off this drug for about three months now. What symptoms are you experiencing that you want to reinstate? As “helpful” as these drugs may seem they all have such nasty side effects and long term negative effects, it’s great you’re down to such a low dose!!

Been on medication since 1999. Previous medications include Remeron, Zoloft, Celexa, Lexapro, Xanax, Ativan, Valium.

 

Since 3/20 CT’ed MMJ, fast tapered 10mg Lexapro and 2mg Abilify (was on each for about a month) and tapered off 50 mg Amitriptyline. 

 

Klonopin: doses varied since 2001; currently on .5 mg

 

Supplements: Magnesium citrate: 250 mg; Fish oil: 1200 mg

 

“We can not solve our problems with the same level of thinking that created them.”  - Albert Einstein 

 

 

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy